Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Flagstaff, AZ

July 23, 2020Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2020, 8:49 PM MST for Yavapai County, Arizona. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 8:49 PM MST (03:49 UTC)
Expired
Jul 23, 2020, 10:36 PM MST
In force
107 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WGUS55 KFGZ 240349
FFWFGZ
AZC025-240645-
/O.NEW.KFGZ.FF.W.0009.200724T0349Z-200724T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
849 PM MST Thu Jul 23 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1145 PM MST.

* At 844 PM MST, law enforcement reported flash flooding is ongoing 
  with 3 foot water rises in drainages in the Coyote Springs area 
  north of Highway 89A and Prescott Valley.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Law enforcement.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           and area roadways.

* Flash flooding will remain over mainly rural areas of Yavapai
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3466 11232 3474 11235 3480 11222 3469 11217

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

41
2 follow-up statements
291 
WGUS75 KFGZ 240437
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
937 PM MST Thu Jul 23 2020

AZC025-240645-
/O.CON.KFGZ.FF.W.0009.000000T0000Z-200724T0645Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
937 PM MST Thu Jul 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MST THIS 
EVENING FOR YAVAPAI COUNTY...

At 935 PM MST, 
Rainfall has ended in the warning area. Earlier reports from local 
law enforcement reported 3 feet of water flowing in drainages in the 
Coyote Springs area north of Prescott Valley. Between 1 and 2.5 
inches of rain had fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flash flooding of low-water crossings, creeks, normally
         dry washes and roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3466 11232 3474 11235 3480 11222 3469 11217

FLASH FLOOD...OBSERVED

$$

41
114 
WGUS75 KFGZ 240536
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1036 PM MST Thu Jul 23 2020

AZC025-240546-
/O.CAN.KFGZ.FF.W.0009.000000T0000Z-200724T0645Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1036 PM MST Thu Jul 23 2020

...FLASH FLOOD WARNING IS CANCELLED FOR YAVAPAI COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat in the Coyote Springs area north of Prescott Valley. Please 
continue to heed remaining road closures. Visit 
weather.gov/flagstaff for more information on northern Arizona 
weather conditions.

LAT...LON 3466 11232 3474 11235 3480 11222 3469 11217

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:32 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 23, 8:32 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
832 PM MST Thu Jul 23 2020

.SYNOPSIS...Widespread storm coverage is expected through
Saturday as a favorable monsoon pattern takes hold. More typical
monsoon storm coverage is expected Sunday through the middle of
next week.

&&

.UPDATE...
Showers and thunderstorms continue at 8:30 pm across northern
Arizona. Some have put down heavy rain, with over 2-3 inches
measured east of Chino Valley this evening. The short term
forecast is in good shape.

&&

.PREV DISCUSSION /233 PM MST/...At 2 PM - Widespread shower and
thunderstorm activity was affecting northern/western Coconino
County and the White Mountains region, with isolated to scattered
storms elsewhere. The strongest storms today have been associated
with higher deep layer shear values in Coconino County, and a few
storms have approached severe levels (hail to 1" diameter). The
White Mountains region has seen widespread moderate to heavy
rainfall amounts, with 1-2" common due to the slower storm motion
in that area. For the rest of this afternoon through tonight, high
resolution model forecasts have shown wide variations in storm
evolution. With the unusually strong area of low pressure still
over California continuing to provide increased flow and large
scale lift, we will keep at least 20-50% chances for the area.
There will still be a potential into the evening for some heavy
rain producing storms with a flash flood threat.

Friday and Saturday - scattered to widespread showers and
thunderstorms are expected each afternoon and evening, though
there will be a downturn in coverage over western Arizona. The
flow will be lighter as the low pressure system weakens, so slow-
moving storms with heavy rain/flood potential will be the main
threats.

Sunday into mid week - forecast uncertainty increases during this
period as some model data including the European show the upper
ridge shifting to a less favorable location for moisture transport
into the region - with other data keeping things active. For now,
the blended approach keeps daily storm chances in the 30-60% range
from Flagstaff eastward, with lower values near 20% west of
Flagstaff including the Prescott area.

&&

.AVIATION...For the 06Z package...Shower and thunderstorm
activity will be widespread through midnight and then slowly
decrease. Stronger storms will be capable of producing MVFR and
localized IFR conditions. Similar coverage of showers and
thunderstorms is expected again by Friday afternoon. Aviation
discussion not updated for amendments.

&&

.FIRE WEATHER...Expect widespread showers and thunderstorms again
Friday, with a slight downturn in activity over western Arizona by
Saturday. Many locations will see wetting rainfall through this
forecast period. Winds will be light outside of storms, with low
haines indices.

Sunday through Tuesday...An active monsoon pattern will bring
scattered showers and thunderstorms each day with the best chances
over the eastern half of Arizona. Temperatures will be near normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL
AVIATION...DL
FIRE WEATHER...None

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 23, 4:43 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       FOREST LAKES            34.34N 110.80W
07/23/2020  M0.82 INCH       COCONINO           AZ   TRAINED SPOTTER

            0.82 INCHES OF RAINFALL IN 25 MINUTES ENDING
            4:15 PM.

&&

41
Special weather statement, Jul 23, 4:46 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
446 PM MST Thu Jul 23 2020

AZZ008-037-240015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
446 PM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY NEAR IRON SPRINGS
UNTIL 515 PM MST...

At 445 PM MST, Doppler radar was tracking a strong thunderstorm near
Iron Springs, or 14 miles west of Prescott Valley, moving north at 10
mph.

Penny size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Skull Valley and Iron Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3449 11259 3450 11271 3465 11270 3463 11255
TIME...MOT...LOC 2345Z 199DEG 7KT 3457 11264

MCT
Special weather statement, Jul 23, 5:21 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
621 PM MDT Thu Jul 23 2020

AZZ009-039-040-240100-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
621 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 700 PM
MDT/600 PM MST/...

At 620 PM MDT/520 PM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Keams Canyon to 11
miles southwest of First Mesa. Movement was north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Keams Canyon, First Mesa, Low Mountain, Jadito, Hard Rock,
Whippoorwill Chapter House, Jeddito, Navajo, Second Mesa, Polacca,
Shongopovi and Hopi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3608 11003 3605 11055 3564 11066 3568 11011
TIME...MOT...LOC 0020Z 198DEG 10KT 3585 11023 3574 11055

MCT
Special weather statement, Jul 23, 6:25 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
625 PM MST Thu Jul 23 2020

AZZ008-037-240145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
625 PM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR AREAS EAST OF CHINO VALLEY IN
YAVAPAI COUNTY UNTIL 645 PM MST...

At 624 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Yavapai County Fairgrounds, or 8 miles east of Chino
Valley, moving northeast at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3465 11235 3475 11241 3492 11230 3479 11210
TIME...MOT...LOC 0124Z 221DEG 8KT 3476 11231

ET
Special weather statement, Jul 23, 7:16 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
716 PM MST Thu Jul 23 2020

AZZ008-037-240245-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
716 PM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR AREAS BETWEENT JEROME AND
PRESCOTT VALLEY NEAR 89A YAVAPAI COUNTY UNTIL 745 PM MST...

At 713 PM MST, Doppler radar was tracking a strong thunderstorm near
Yavapai County Fairgrounds, or 11 miles northeast of Prescott Valley,
moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prescott Valley, Yavapai County Fairgrounds, Potato Patch Campground,
Mingus Mountain Campground and Playground Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3459 11230 3471 11236 3481 11220 3467 11207
TIME...MOT...LOC 0213Z 237DEG 9KT 3468 11223

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:00 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 23, 5:21 PM MSTSpecial Weather StatementFGZNavajo39 min
Jul 23, 6:25 PM MSTSpecial Weather StatementFGZYavapai20 min
Jul 23, 7:16 PM MSTSpecial Weather StatementFGZYavapai29 min
Jul 23, 7:29 PM MSTAreal Flood AdvisoryFGZYavapai118 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.